It's best to seek advice from a doctor or epilepsy nurse when you are planning to start using contraception or when considering starting a family.
Some anti-epilepsy medicines have a side-effect of increasing the speed in which some contraceptive pills and injections are processed by the liver. These medicines are known as liver enzyme inducers, as they speed up certain processes in the liver cells.
The following anti-epilepsy medicines are liver enzyme inducers:
The other anti-epilepsy medicines, including sodium valproate, lamotrigine and ethosuximide, are not liver enzyme inducers. If you are taking an anti-epilepsy medicine which is not a liver enzyme inducer then your contraceptive choices, doses, etc, are usually the same as for any other women (although see below about lamotrigine).
However, if you are taking an anti-epilepsy medicine that is a liver enzyme inducer, the following is recommended:
- If you take the combined oral contraceptive (COC) pill ('the pill') - the dose of the oestrogen part needs to be at least 50 micrograms, which is more than the usual dose. However, it is usually preferable to use alternative contraception, if possible.
- The progestogen-only pill (POP) is not recommended.
- Progestogen implants are not recommended.
- The combined transdermal contraceptive patch is not recommended.
- If you use emergency contraception tablets - the initial dose of levonorgestrel should be increased to 3 mg (you will need to take two tablets instead of one).
- The progestogen injection called Depo-Provera® can be used but the injections need to be given more frequently.
Using either barrier methods of contraception or having any type of coil inserted (including the intrauterine system) are usually the most suitable forms of contraception to consider if you are taking a liver enzyme-inducing medicine for your epilepsy.
Lamotrigine and the pill
There is some evidence that the COC may interact with lamotrigine (Lamictal®) in some women. Lamotrigine is an anti-epilepsy medicine. It is not a liver enzyme inducer but may interact with the COC in another way. The interaction may work both ways. That is, the lamotrigine may make the pill less effective and the pill may also make the lamotrigine less effective and increase your risk of seizures. Therefore, the doses of both medications may need to be adjusted.
It may be preferable to consider an alternative method of contraception if you are taking lamotrigine and need to use contraception.
For reliable contraception, it is best to seek advice from a doctor or nurse. They will be able to tell you if your epilepsy treatment affects any methods of contraception.
Firstly I want to apologise if this is the wrong place to post this, honestly I'm nor sure where to turn so I'm hoping someone can help/direct me to the right place. I am not diagnosed with anything...YellowFoxGirl
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.